Clozapine can cause reduced gastro-colonic reflexes and possibly reduced intestinal sensitivity to distension; patients may not complain about constipation, therefore they should be asked regularly about bowel habit during clozapine titration/stabilisation and also when on maintenance treatment.
1. During clozapine titration/initiation phase:
- Prior to initiating, patients should be assessed for risk factors for constipation including previous history, concurrent treatments likely to induce constipation and lifestyle factors.
- Active bowel monitoring should occur throughout this phase at each clinically appropriate contact (see appendix 1 & 2). The use of daily bowel charts should be considered. Tools like the Bristol Stool Chart should be used to help identify constipation.
- Any change in bowel habit should be immediately reported to the multi-disciplinary team and constipation actively treated (Appendix 3).
- Educate patients and carers about the risk of constipation. Consider providing the Choice and Medication Clozapine and Constipation Handy Fact Sheet.
2. During clozapine maintenance treatment phase:
Patients with no history of constipation
- At every visit to the CMHT or a daily basis within wards, patients should be assessed for constipation (Appendix 1).
- Tools like the Bristol Stool Chart should be used to help identify constipation.
- Any patient reporting changes in their bowel habit, abdominal pain or having less than 3 bowel movements per week must be immediately referred for a thorough medical assessment* including an abdominal examination if necessary (Appendix 3).
- Any patient with a high clozapine plasma level should be immediately examined for constipation.
Patients undergoing treatment for clozapine induced constipation
- If already receiving laxatives and continuing to report problems, refer patient for further medical assessment* including an abdominal examination if necessary.
- Any patient with a high clozapine plasma level should be immediately assessed for constipation.
*Note: for CMHTs, refer to patient’s GP or if symptoms are severe to A&E. For patients in hospital contact the duty doctor. The patient’s Responsible Medical Officer (RMO) must always be informed.